Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 56, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 12, 2004, 2:51 PM MST for Yavapai County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2004, 2:51 PM MST (21:51 UTC)
- Expired
- Aug 12, 2004, 3:30 PM MST
- In force
- 39 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 76 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 1860 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KFGZ 122151 SVRFGZ AZC025-122230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 249 PM MST THU AUG 12 2004 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA THIS INCLUDES THE CITIES OF...COTTONWOOD-VERDE VILLAGE...COTTONWOOD * UNTIL 330 PM MST * AT 243 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL. THIS STORM WAS LOCATED NEAR COTTONWOOD...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLARKDALE AND TUZIGOOT NATIONAL MONUMENT BY 255 PM IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3485 11212 3467 11205 3478 11178 3492 11181 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:00 PM MST, 17 hours 51 minutes earlier.
Area forecast discussion, Aug 11, 9:00 PM MST, 17 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 900 PM MST WED AUG 11 2004 .SYNOPSIS...MOISTURE OVER SOUTHWEST SECTIONS OF THE STATE WILL AID AFTERNOON THUNDERSTORM DEVELOPMENT FROM THE MOGOLLON RIM SOUTHWARD ACROSS CENTRAL ARIZONA ON THURSDAY. FOR FRIDAY AND OVER THE WEEKEND...SOUTHERLY FLOW WILL ALLOW DEEPER MOISTURE AND INCREASED THUNDERSTORM ACTIVITY TO MOVE ACROSS MOST OF NORTHERN ARIZONA. && .DISCUSSION...DEEP LAYER ANTICYCLONIC CIRCULATION WAS CENTERED OVER THE ARIZONA/CALIFORNIA BORDER THIS EVENING. THE MOST SIGNIFICANT THUNDERSTORMS WERE MOVING INTO SOUTHWEST ARIZONA BUT AN ISOLATED THUNDERSTORM OR TWO WILL BE POSSIBLE THE REMAINDER OF THE NIGHT ACROSS MUCH OF NORTHERN ARIZONA. FOR THURSDAY AND FRIDAY...THE ANTICYCLONE CENTER WILL GRADUALLY SHIFT TO THE SOUTHEAST TO OVER NORTHWEST MEXICO. THIS POSITION WILL BE FAVORABLE TO THE ADVECTION OF MOISTURE FROM MEXICO ACROSS ARIZONA. IN ADDITION...THE MID LEVELS WILL REMAIN COOL WITH THIS PARTICULAR PATTERN. THE COMBINATION OF MOISTURE AND COOL MID LEVELS SHOULD RESULT IN VERY ACTIVE WEATHER THE NEXT TWO DAYS. THE FLOW WILL STILL FAVOR ACTIVITY SOUTH OF THE MOGOLLON RIM ON THURSDAY BUT ON THE FRIDAY THE FLOW WILL TURN MORE SOUTHERLY. AS A RESULT...THINK THE FOCUS OF ACTIVITY WILL BE FROM THE MOGOLLON RIM NORTH ON FRIDAY. A SHORT-WAVE TROUGH ON FRIDAY COULD EVEN INTRODUCE SOME VERTICAL WIND SHEAR WITH MORE ORGANIZED STORMS AND FEWER PULSE TYPE STORMS. ON SATURDAY AND SUNDAY THE ANTICYCLONE SHIFTS FURTHER SOUTH BUT THE FLOW WILL BE VERY WEAK THROUGH A DEEP LAYER WITH THE COOL MID LEVELS REMAINING. THE GFS KEEPS THINGS FAIRLY MOIST OVER THE WEEKEND. CONSIDERING THE GFS MODEL LIKES TO DRY THINGS EXPECT THAT A MODERATE LEVEL OF SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THE WEEKEND. MCCOLLUM && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 12, 10:45 AM MST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1045 AM MST THU AUG 12 2004 AZZ004>018-037>040-131400- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 1045 AM MST THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY MOIST AIR IS SITTING OVER YAVAPAI AND NORTHERN GILA COUNTY TODAY...WITH DEEPER MOISTURE OVER SOUTHWEST ARIZONA. PLENTY OF INSTABILITY IN THE ATMOSPHERE TO GET STORMS GOING BETWEEN 1100 AM AND 1200 PM MST. ONCE STORMS DEVELOP THEIR MOVEMENT WILL BE TO THE SOUTH SOUTHEAST. AS THE STORMS MOVE INTO THE DEEPER MOISTURE OVER YAVAPAI AND NORTHERN GILA COUNTIES...THERE WILL BE AN ISOLATED THREAT OF VERY HEAVY RAIN. SMALL HAIL WILL ALSO BE POSSIBLE WITH THESE STORMS TODAY. THE MAIN THREAT AREA FOR STRONG STORMS AND ISOLATED HEAVY RAIN WILL BE THE COCONINO PLATEAU...YAVAPAI AND NORTHERN GILA COUNTY...THE WESTERN AND EASTERN MOGOLLON RIM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY...WE ARE WATCHING A WEATHER DISTURBANCE THAT WILL MOVE INTO EXTREME WESTERN ARIZONA. THIS SYSTEM WILL ACT TO PULL DEEP MOISTURE FROM ALONG THE COLORADO RIVER BASIN OF SOUTHWEST ARIZONA AND EASTERN CALIFORNIA UP INTO PORTIONS OF NORTHERN ARIZONA...THIS WILL POTENTIALLY ELEVATING THE THREAT OF HEAVY RAIN AND SEVERE STORMS. A MOIST AND UNSTABLE AIRMASS WILL RESIDE OVER NORTHERN ARIZONA SATURDAY THROUGH TUESDAY OF NEXT WEEK...SO EXPECTED A GOOD CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A DRIER FLOW DEVELOPS BY MIDWEEK...WHICH WILL BRING A DOWN SWING IN ACTIVITY.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 12:54 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 36 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.